Green bowel movement should be dealt with depending on the identified cause of the change in stool color. If you are passing green stool because of taking green leafy vegetables and iron supplements, this should not be of much concern since these are healthy foods. If the cause of the stool color is emanating from using medications such as antibiotics, it is important to either change the antibiotic you are taking or stop taking them altogether. Antibiotics can lead to a condition called pseudomembranous colitis and this requires that you stop taking the antibiotics.
You will need to use an antibiotic which is effective in treating C. difficile. In rare cases, the doctor may advocate for surgery. It may seem strange to treat a disorder that is caused by antibiotics using antibiotics; the aim is to get rid of the underlying counteraction of taking a particular antibiotic. Similarly, if the cause of the green bowel movement is due to healthy conditions such as E. coli bacteria including O157:H7 strain, which can damage the lining of the small intestines, causing disruptions in the digestive system, then antibiotics may be used.
E.coli can be transmitted by taking contaminated food and water as well as person-to-person contact. Eating disorders such as anorexia nervosa, binge eating and bulimia are other conditions, which can contribute to green bowel movement. Diarrhea can occur when one is under antibiotic medication. This diarrhea can lead to green stool. The digestive tract is a complex body system with intestinal flora including hundreds of bacteria.
Many of these bacteria are of great benefit to the body function but some strains of bacteria can be harmful. When treating the harmful bacteria, use of antibiotics can cause disruptions in the intestinal flora since it destroys the beneficial bacteria together with the harmful bacteria. What happens is that without the good bacteria, the bad ones can overgrow thus producing toxins that damage the bowel walls. This induces an inflammation.
The Clostridium difficile causes diarrhea and this is responsible for a condition called pseudomembranous colitis. In order to establish the cause of green stool in adults, gastrointestinal evaluation is done. If you have diarrhea, it is good to see a doctor before you take any anti-diarrhea medication and this is because, it can lead to lack of detection of the real cause of the green stool. Diarrhea may be due to infection in the digestive tract such as bacteria. Stopping diarrhea may not cure the infection and it is likely to continue advancing.
If you are experiencing pain and bleeding, you should not take any anti diarrhea medication before you see a physician. If your colon is inflamed from conditions such as colitis, taking anti diarrhea medications can lead to distension of the colon. This can lead to more serious conditions such as rupture of the colon. In essence, treating green bowel movement may require a series of tests which are aimed at establishing the real cause of the change in stool color from the normal brown to green.